Statins: side effects can include unsteadiness when walking

High cholesterol contributes to the calcification of the arteries, leading to heart attacks and other major cardiac events. Fortunately, statins prevent the deposition of fat molecules in arteries. However, in some cases, unsteadiness in walking has been reported in patients.

Adherence to statin therapy has remained problematic due to the drug’s unwanted side effects.

Myopathy is estimated to occur in 0.5 percent of patients treated with statins in clinical trials, and rhabdomyolysis in an even smaller proportion of users.

However, fewer studies have evaluated muscle strength in users, so the incidence of weakness, whether related to myopathy or not, may be understated.

In one study, researchers assessed several patients for proximal muscle weakness after finding that they developed proximal weakness with a decrease in walking, which reversed after stopping the drug.

READ MORE: Statins: The Adverse Side Effect That Can Gradually Appear on the Skin

In the journal Neuro-rehabilitation and Neural Repair, the authors said: “Unsteadiness when walking, especially on an uneven surface or when changing direction, was the most common complaint.

“[The patients] usually could not pinpoint the onset, but their history of daily activity suggested changes in function six months after the first use of a statin.

“The patients and their doctors did not suspect muscle weakness. They attributed the symptoms to complications from chronic or recent neurological disorders.”

Several of the 18 patients reported mild pain after an unusual amount of exercise.

NOT MISSING:

Other complications included problems with a toilet or car seat and mild fatigue while shopping or climbing stairs.

Within three months of stopping the statin drug, all patients recovered their proximal strength.

“Walking improved and they got up from a chair without pushing off with their arms,” ​​the authors noted.

Other side effects that may occur include headache, dizziness and feeling unusually tired or weak.

READ MORE: Statins: Three Mood-Altering Side Effects – What Should You Watch For?

In some cases, it can be dangerous to come off the drugs.

Studies have shown that patients who stop taking statins experience a rapid rise in both C-reactive protein and LDL cholesterol.

In fact, researchers have previously found that people who stop taking statins after a possible side effect are 13 percent more likely to die or have a heart attack or stroke.

A doctor can adjust the dosage or recommend a different statin or combination of drugs.

Leave a Comment